Visual hallucinations associated with gabapentin use

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose.

A case of probable gabapentin-induced visual hallucinations in a patient with no psychiatric history is reported.

Summary.

A 65-year-old white woman with no history of psychiatric conditions arrived at the pharmacy clinic with specific complaints of daytime sleepiness, fatigue, and visual hallucinations that started after coronary artery bypass graft surgery three years prior. After the surgery she began experiencing neuropathic pain in her chest, which was treated with gabapentin. Approximately one month later, she developed visual hallucinations that continued to occur at least two or three times per month. When first seen in the pharmacy clinic, the patient was taking gabapentin 300 mg orally four times daily plus 600 mg at bedtime, for a total daily dose of 1800 mg. Although gabapentin appears to have been prescribed as 600 mg three times daily, she had been taking it in five divided doses. One month later, she reported that she had self-reduced the gabapentin dosage to 300 mg once daily, after which she noticed improvement in her daytime sleepiness and fatigue and experienced one hallucination approximately one week after the dosage reduction. One month later, she completely discontinued gabapentin use, after which she experienced no further hallucinations. Assessment with the Naranjo et al. adverse drug reaction scale indicated a probable relationship between the patient's visual hallucinations and gabapentin use.

Conclusion.

A 65-year-old woman with no psychiatric history developed visual hallucinations while taking gabapentin five times daily. Her hallucinations resolved after discontinuation of gabapentin and have remained absent after 1 year of follow-up.

Related Topics

    loading  Loading Related Articles